Alert archive / Pennsylvania / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS State College, PA

February 28, 2021Somerset County, Pennsylvania

NWS State College, PA issued this areal flood warning at Feb 28, 2021, 3:14 PM EST for Somerset County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2021, 3:14 PM EST (20:14 UTC)
Expired
Feb 28, 2021, 9:15 PM EST
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WGUS41 KCTP 282014
FLWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service State College PA
314 PM EST Sun Feb 28 2021

PAC111-010215-
/O.NEW.KCTP.FA.W.0001.210228T2014Z-210301T0215Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-
314 PM EST Sun Feb 28 2021

The National Weather Service in State College has issued a

* Flood Warning for...
  Rain and Snowmelt in...
  Somerset County in south central Pennsylvania...

* Until 915 PM EST Sunday.

* At 314 PM EST, emergency management reported moderate flooding is 
  occurring especially in the southern part of the county.

* Heavy rain has resulted in two landslides along US-219 near 
  Salisbury and Garrett.

* Some locations that will experience flooding include...
  Somerset, Meyersdale, Berlin, Friedens, Central City, Acosta, 
  Ursina, New Centerville, Mount Davis, Rockwood, Confluence, 
  Salisbury, Garrett, Indian Lake, Stoystown, Shanksville, Addison, 
  Wellersburg, New Baltimore and Casselman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4013 7916 4011 7872 4007 7873 4006 7876
      3982 7876 3972 7881 3972 7939 3972 7941
      3974 7939 3976 7940 3977 7938 3978 7939
      3979 7934 3979 7937 3982 7937 3985 7942
      3990 7940 4008 7927 4011 7920 4011 7919

$$

Steinbugl
1 follow-up statement
672 
WGUS81 KCTP 010208
FLSCTP

Flood Statement
National Weather Service State College PA
908 PM EST Sun Feb 28 2021

PAC111-010218-
/O.EXP.KCTP.FA.W.0001.000000T0000Z-210301T0215Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-
908 PM EST Sun Feb 28 2021

...FLOOD WARNING WILL EXPIRE AT 915 PM EST THIS EVENING FOR SOMERSET 
COUNTY...

Flooding is no longer expected to pose a significant threat. 
Additional rainfall accumulations of generally less than half an 
inch are expected overnight. Minor flooding may continue, but 
widespread or significant impacts are not expected.

A Flood Watch remains in effect until 500 AM EST Monday for a 
portion of central Pennsylvania.

LAT...LON 4013 7916 4011 7872 4007 7873 4006 7876
      3982 7876 3972 7881 3972 7939 3972 7941
      3974 7939 3976 7940 3977 7938 3978 7939
      3979 7934 3979 7937 3982 7937 3985 7942
      3990 7940 4008 7927 4011 7920 4011 7919

$$

Banghoff

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 3:03 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 28, 3:03 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
303 PM EST Sun Feb 28 2021

.SYNOPSIS...
A chilly, soaking rain will close out February 2021 and
meteorological winter across central PA. Rain ends Monday
morning with breezy and colder conditions expected through
Monday night. Following a very cold start Tuesday morning, the
remainder of the first week of March looks mainly dry with
temperatures moderating through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar trends show steadier rain pushing eastward through the
Susquehanna Valley at 19Z. Expect somewhat of a lull in pcpn
this evening with lighter rain/drizzle into early tonight before
another wave of rain sweeps through along the cold/occluded
frontal boundary late tonight into early AM Monday. Hourly temps
should trend non-diurnal holding in the upper 30s to low 40s
and even rise a degree or around fropa.

Max 12hr rainfall amounts have been focused across the southern
tier of CPA with some spots from Somerset to Franklin County
reporting 1-1.5" as of 2pm. Latest reports from Somerset EMA
indicate flooding has started in some areas. We issued a flood
advisory for now and if conditions get progressively worse, a
flood warning may be needed.

We expect an additional 0.50 to 1" through tonight with storm
totals generally between 1-2" over the Laurel Highlands and
south central Alleghenies. No change to flood watch which
continues through late tonight. OHRFC did increase the crest at
CNFP1 to just below flood stage (see hydro section).

&&

.SHORT TERM /MONDAY/...
Quick end to rain exiting the southeast zones around 12Z Monday
as a gusty post-frontal west to northwest flow overtakes the
area. Expect peak wind gusts in the 30-40 mph range through
Monday afternoon or below advisory criteria. Highs could occur
in the morning over the western part of the CWA with a steady
dose of CAA trending temps steady to slowly falling later in the
afternoon.

There appears to be at least a low risk for a few heavier snow
showers or squalls along the secondary/arctic cold front
expected to push southeast across the area later Monday
afternoon/evening. CIPS guidance for the snow squall parameter
suggest the greatest SNSQ risk is farther to the north in NY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Wind chills will be quite noticeable Monday night and early
Tues, but they will fall some 10-15 deg F shy of the Wind Chill
Advisory criteria of -10C (Lower Susq Valley), and -15C
elsewhere.

High confidence of fair and seasonably chilly weather Tuesday,
when all guidance tracks surface high and low-pwat air mass
across Pa.

The bulk of medium range guidance tracks a southern stream
shortwave south of Pa Wednesday, probably too far south to
affect the forecast area with much more than a shield of mid to
high clouds.

Latest ECENS and GEFS support fair weather late next week with
temperatures trending downward, as a deepening trough forms over
the northeast CONUS. Took temperatures down for much of the
forecast period due to the deepening trough. Wednesday will
likely be the warmest day across central PA with brief ridging,
then cooler weather expected the rest of the week. The
deepening trough will likely spawn a developing coastal low by
next weekend, but all current guidance keeps it too far east to
affect Pa. A pair of moisture- starved cold fronts do appear
likely to pass through central Pa Thursday and Friday, with
little chance of precipitation. Added in low pops across the
north with northwest flow and cold air aloft, but widespread
lake effect snow showers are not expected.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Expect prolonged IFR conditions  heading into tonight with
widespread rain, drizzle and mist. Improvement won't arrive
until early Monday morning as post-frontal WNW flow ramps up
across the airspace. TAF sites east of the mtns should improve
first due to downslope flow trending VFR by the afternoon. Winds
will continue to increase with peak gusts in the 25-30kt range
expected into Monday night. A few heavier snow showers are
possible later Monday afternoon/evening, but confidence is low
on coverage. High pressure builds into the area by Tuesday which
will spell improving conditions  for all sites.

Outlook...

Tue...Gusty winds subsiding with VFR conditions. AM low cigs
psbl wrn 1/3 trending VFR.

Wed-Fri...Passing -shsn possible northern tier otherwise mainly
VFR.

&&

.HYDROLOGY...
28/15Z: The latest OHRFC forecast now shows a crest just below
flood stage (11.8ft) on the Youghiogheny River at Confluence
Monday afternoon/evening. Updated RVS sent to reflect the higher
crest vs. yesterday.

1-2" of rainfall will produce significant (several foot) rises
on small streams and creeks across much of south central PA
through Monday. Action stages are forecast from the Lower
Allegheny and Monongahela basins across the Juniata basin into
the Lower Mainstem Susq. tribs.

28/18Z: The latest MARFC forecasts take Beech Creek Station,
Shirleysburg, Williamsburg, Shermans Dale, and Hogestown over
action/caution stage in the next 24 hours.

Minor low lying and poor drainage flooding is also possible
especially in parts of Bedford and Somerset Counties where
snowmelt at higher elevations will combine with 1-2" of
rainfall/cold season runoff.

&&

.CLIMATE...
Closing the books on winter season 2020-2021. Prelim data shows
Harrisburg finished as the 28th snowiest on record with a total
of 36.0 inches or +11.3 inches above the 30-year average.
Total snowfall at Williamsport ranked as the 8th snowiest
winter with 53.8 inches or +26.1 inches above the long term
mean. Monthly and seasonal climate summaries will be issued in
the next day or so.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for PAZ033-034.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Travis
AVIATION...Steinbugl
HYDROLOGY...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Feb 28, 4:43 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
443 AM EST Sun Feb 28 2021

PAZ004>006-010>012-017>019-024>028-035>037-041-042-045-046-049>053-
056>059-063>066-010945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
443 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-010945-
Somerset-Bedford-
443 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:46 PM ESTAreal Flood AdvisoryCTPBedford, Somerset17 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.